Symmetrical drug-related intertriginous and flexural exanthema.
PURPOSE OF REVIEW
Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), previously termed drug-related baboon syndrome, is a benign and self-limiting type IV hypersensitivity reaction characterized by symmetrical erythema involving the gluteal and intertriginous areas in the absence of systemic involvement. It may also occur in the absence of previous drug exposure.
Antibiotics, in particular beta-lactams, comprise the majority of causes of SDRIFE. Other drugs which have been implicated include antihypertensives, radiocontrast media, chemotherapeutic agents, and biologics. Histology of lesional skin is variable with predominance of superficial perivascular inflammatory cell infiltrates. Outcomes of allergy tests are variable with positive delayed intradermal tests reported for penicillin V, allopurinol; positive patch tests for erythromycin, mitomycin, nystatin, pseudoephdrine; positive lymphocyte transformation tests for erythromycin; and positive drug provocation tests for clindamycin, cimetidine, corticosteroids, terbinafine, and valacyclovir.
Diagnosis of SDRIFE is dependent upon recognition of the clinical morphology and distribution of the rash, and its temporal relationship to the use of the suspected drug. Outcomes of in-vivo and in-vitro tests have been inconsistent, and thus may not be useful in the identification of the putative drug.
Department of Rheumatology, Allergy and Immunology, Tan Tock Seng Hospital, Singapore, Singapore. Sze_Chin_Tan@ttsh.com.sg
SourceCurrent opinion in allergy and clinical immunology 11:4 2011 Aug pg 313-8
Dermatitis, Allergic Contact
Skin Diseases, Vesiculobullous
Pub Type(s)Journal Article